Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Muscle / Joint , Neck, Back, Hip pain
Jun 21, 2009

I am a 46 year old VA patient VC is 1360 and >50 for a viral count and have been + for at least 16 years. I have been on a series of meds, stopping quite a few because of side effects; kidney stones, liver expansion, loss of body fat. Currently I am on Viracept, Truvada, alprazolam, omeprzole, diclofenac.

I have been experiencing extreme mid to upper back pain. Recently I was in the hospital due to a left knee effusion where in total 120ccs of fluid has been drawn off. Of which came back negative for crystal and showed some possibility of arthritis, as to what type they are not sure. Since 2004 I have had continual pain in my wrists with pain radiating to the outer three fingers. I have also had intermittent hip pain.

The other issue is lack of range that I have with both knees, I can get 45 degrees but it takes some time and quite a bit of effort. It also takes twice as long to do a flight of stairs as it did a year ago. I am scheduled to have a bone density scan and then a rheumatology appt immediately following.

I also have an issue with heel spurs and wake up stiff and lame in the morning, usually takes a few minutes for everything to work. I have read that there is such a thing as HIV arthritis; what it this and is this something that I should bring up with the doctors? There is also the suggestion of Reactive Arthritis.

All I know that I hurt and need to help them come to some sort of resolution as to what the problem is and what needs to be done. Thanks BO

Response from Dr. Henry

There is an association between arthritis and HIV infection which is often a diagnosis of exclusion wherein no other causes are found. Good control of HIV infection can be variably helpful. The vast majority of patients in our clinic with significant joint/back pain have some other cause for it than a direct HIV effect so the rheumatology consultation is a good step towards sorting out the possibilities. Many HIV+ patients also have hepatitis C infection which can further muddy the waters when sorting out what could be the major factor triggering the arthritis. KH



Previous
PEP and alcohol
Next
Gut problems.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement